CSN Login
Members Online: 21

You are here

Post external beam radiation & hormone therapy

mbeavers
Posts: 28
Joined: Sep 2001

I would like to hear from someone with similar results. I was diagnoised with Prostate cancer in February 2001. Long story made short, Psa of 26 & 31, Gleason of 9. Underwent hormone therapy using Casodex & Zoladex before external beam radiation. Eight and one half weeks of treatment. I was fortunate that I had minimal side effects from the radiation. I was able to work full time and also continue hiking. After the treatment with radiation my follow-up Psa was 6.6 (three weeks). I elected to forgo Zoladex and had an injection of Lupron. The Zoladex injection was quite uncomfortable (I didn't have enough fat in my abdomen.) When it was time for the third hormone treatment (six months) My Psa was .6. My question is "Has anyone been there done that". I am a 56 years young male. Three treatments into the hormone treatments my side effects include Hot flashes, joint and mucle ache. and lastly the ability to have a meaningful sexual relationship with my spouse. I know there are remedies, although all are expensive. I would like to hear from someone who has already gone through this tribulation.

Thank you,
mbeavers

bwalker5839
Posts: 11
Joined: Sep 2002

25 days radiation & a seed implant didn't kill mine. Went to an expert surgeon at Mayo, but he backed out saying too much scaring & hemmoraging. He sent me to Pittsburgh for Cryo. It worked! Back to work the next day, & sex 4 months later.
But a few months later i started having problems urinating. Sometimes i can't go & sometimes i cant stop dripping. Have been treating with medication, but no success.

Naturewalker
Posts: 1
Joined: Mar 2017

I had a psa number of 24, via a random blood test in march 2016. Had one hormone jab in may 2016. Then a 3 monthly one (prostap3) in june 2016. This led to all my midriff getting tingly and numb in parts, and very painful to touch. I had the usual 37 radiotherapy treatments over the autumn, finishing by oct 7th. Apart from tiredness from this, I didn't have any other after effects......until midway through december, I noticed parts of my left leg and foot were going tingly and numb. Along with a slight pain in my hip when walking. These symptoms continued to get gradually worse, to the extent now I have a totally useless left leg, constant tingling and numbness in both foot and leg. Had several scan types in jan and feb, and it wasn't until the last mri scan in late feb, that a diagnosis of seemingly radiation nerve damage was muted.... Up to that point, none of the specialists I had seen came up with this diagnosis. Yet I am reading many instances in this forum going way back to 2001 of exactly what I was suffering from. At the beginning, I was informed of the possible urinary and bowel problems, and the dreaded ed.  Nothing at all about the possibility of any nerve damage that could cause loss of use of your legs.  In a way, I feel let down, not being allowed to weigh up all the possible after effects. Had I known about possible loss of leg use, it might have made a difference to the treatment method I eventually chose.  As it is I now have the prospect of further loss of limb use. All the meds I can cope with; tis the lack of prior information from the experts that gets me down. Recovering from prostate cancer is certainly a life changer. Getting about the house is a major event, as is trying to carry anything from one room to another when trying to keep your balance with either crutches or a zimmer. Extreme tiredness doesn't help either. I just wish someone somewhere was looking into nerve regeneration after radiotherapy.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 2664
Joined: May 2012

As Vasco noted, ALL PCa therapies have risks: Radiation, surgery, Hormonal.  None is risk-free.  Actually, most here claim that RT (Radiation Therapy) has the fewest risks in most situations. But "fewer risks" is not equivalent to "no risk."  What is most risky of all would be to not eradicat PCa with a high PSA number, such as you had.  You do not give any detail of your disease: Gleason, vector rate, what areas were irradiated, etc. Type of RT delivery, although it sounds like almost certainly IGRT or IMRT.  What forms of scanning mapped the irradiated area ?   These facts might allow some of the guys to give a bit more insight into what you are dealing with.

Hopefully the cancer is gone, and the nerve function will return. Only time will tell, and here,  time is measured in months and years.  I have been totally unable to walk or even stand up in the past (used a walker for about a year, and a quad cane for about a year after that), but because of trauma, not cancer.  Today I mow my two properties with a push mower, walk most of the night at work on hilly terrain.  When not at work I am doing something physical, all day, every day, and I will be 61 my birthday.  Plus, I've had advanced lymphoma in the mix which is highly dibilitating, and around 20 surgeries, although several of those were minor things, like the insertion of abdominal drains or caths to monitor my heart, chest tube insertions in ICU. Others were major.

It is one day at a time.

max

Old Salt
Posts: 483
Joined: Aug 2014

It's possible the tingling etc is due to the hormone therapy, rather than the radiation. Paresthesia is a known side effect of (Lupron). hormone therapy.

http://answers.webmd.com/explore-topics/paresthesia-questions

VascodaGama's picture
VascodaGama
Posts: 2546
Joined: Nov 2010

Naturewalker,

Welcome to the board.

I am sorry to hear of your story. I hope the many take your information serious. Treatments involve risks and cause side effects that may turn nasty the outcomes. Surely not all experience the same and many are lucky enough to get cured. One cannot avoid but choose a therapy and expect to get the best out of it. Affected nerves usually recuperate but it can take years of discomfort before it turns to an acceptable status.

Best wishes for improvement.

VG

Subscribe to Comments for "Post external beam radiation & hormone therapy"